Monoclonal Antibodies in Relapsed Multiple Myeloma with Cristina Gasparetto, MD: Case 2 - Episode 1
Cristina Gasparetto, MD:This is a case of a 72-year-old woman. This patient, in addition to being diagnosed with myeloma, also had a history of diabetes and a history of peripheral neuropathy because of the diabetes. Her performance status was okay, and now it’s optimal, no grade. She proceeded to receive induction therapy with lenalidomide, 25 mg, and dexamethasone weekly. And about 1 year after induction therapy, the therapy was discontinued. The patient was off for approximately 6 months before the myeloma came back.
This patient received a combination of lenalidomide and dexamethasone as induction therapy. The choice of 2 drugs, rather than 3, was to minimize toxicity. We know that 3 drugs in 2016 is probably better than 2 drugs, but this patient had a history of diabetes and peripheral neuropathy. The physician didn’t want the bortezomib to cause more peripheral neuropathy. So, it was appropriate to treat this patient with lenalidomide/dexamethasone. The myeloma at time of diagnosis was early stage.
This patient did not receive transplant, and I’m biased. I would probably have offered a transplant to this patient. Age is not a limitation for transplant anymore. We based our decision on the overall performance status of the patient, and we know that in patients older than 70, in good performance status, the transplant is very safe, is doable, and their outcome is very similar to the younger population of patients. So, yes, I would transplant.
Unfortunately, despite the introduction of many drugs, like dexamethasone, the steroids remain part of all these regimens. In patients with diabetes, we can make things worse when we use steroids at higher doses. We’re trying to adjust the dose of steroids. Other than that, diabetes is now an exclusion for many of the regimens. In this particular situation, the patient had a history of peripheral neuropathy. We know that bortezomib comes with increased incidence of peripheral neuropathy. So, using lenalidomide in this situation was appropriate for that reason.
Case Scenario 2: